Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 140, NWS Binghamton, NY

September 12, 2000Madison County, Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 12, 2000, 4:42 PM EDT for Madison County, Oneida County, New York. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 4:42 PM EDT (20:42 UTC)
Expired
Sep 12, 2000, 5:45 PM EDT
In force
63 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, NY, Oneida County, NY

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:55 PM EDTThunderstorm Wind 60 EVerona, NYTrees down
Sep 12, 5:00 PM EDTThunderstorm Wind 60 ELee, NYDowned wires. Wires started small brush fires.
Sep 12, 5:02 PM EDTThunderstorm Wind 65 EChittenango, NYNumerous trees and wires down. Also reported in Cazenovia.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WUUS51 KBGM 122045
SVRBGM
NYC053-065-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.
  MADISON COUNTY IN CENTRAL NEW YORK.

* UNTIL 545 PM EDT.

* AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...ALONG A LINE EXTENDING
  FROM CAMDEN TO TULLY...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BOONVILLE AND DE RUYTER AROUND 450 PM EDT.
  ERIEVILLE AND FORESTPORT AROUND 455 PM EDT.
  ALDER CREEK...ROME AND FLOYD AROUND 500 PM EDT.
  AUGUSTA AND BARNEVELD AROUND 505 PM EDT.
  HUBBARDSVILLE...UTICA AND MAYNARD AROUND 510 PM EDT.
  CHADWICKS AND CLAYVILLE AROUND 515 PM EDT.
  BRIDGEWATER AND BROOKFIELD AROUND 520 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND VERY HEAVY RAINFALL. STAY 
INDOORS AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.

LAT...LON 4322 7592 4304 7591 4273 7588 4275 7525
          4360 7513

$$

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:30 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 12, 2:30 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT TUE SEP 12 2000

APPROACHING COLD FRONT CROSSES THE FA MAINLY BETWEEN 00Z AND 06Z
THIS EVENING. NOT ALOT GOING ON WITH THE FRONT PRECIP-WISE. SOME
PRECIP FIRING UP IN LAKE CONVERGENCE NEAR BUF...BUT EXPECT SOME MORE
DEVELOPMENT AS THE AFTERNOON WEARS ON. SHRA/TSRA SHOULD BE CONFINED
MAINLY TO THE EVENING HOURS ACROSS THE WESTERN ZONES AND TAPER OFF
AFTER MID ACROSS THE EAST.

HIGH PRESSURE AND DRIER AIR TAKE OVER FOR WED. PLENTY OF CU FORMED
ACROSS MI BY MID MORNING TODAY BEHIND THE FRONT...BUT HAD THINNED
CONSIDERABLY BY EARLY AFTN. WILL PROBABLY BE THE SAME AROUND HERE SO
DO NOT THINK THE CU WILL BE AROUND LONG ENOUGH TO CHANGE CURRENT
MOSTLY SUNNY FORECAST. ANY DIURNAL CU WILL DISSIPATE LEAVING MOSTLY
CLEAR SKIES FOR WED NIGHT.

THURSDAY...A BIT OF MODEL DIFFERENCE BRINGING THE NEXT SYSTEM EWD
WITH THE ETA A BIT FASTER THAN THE AVN. ETA BRINGS SOME PRECIP INTO
WRN ZONES LATER IN THE AFTN WHILE THE AVN BRINGS NO PRECIP UNTIL
THURSDAY NIGHT. WILL TREND TWD THE SLOWER SOLUTION AND KEEP POPS OUT
DURING THE DAY THURSDAY FOR NOW.

.BGM...NONE.

JL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:18 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Sep 12, 4:45 PM EDTSevere Thunderstorm WarningBGMChemung, Cortland, Tioga, Tompkins60 min
Sep 12, 5:44 PM EDTSevere Thunderstorm WarningBGMTioga61 min
Sep 12, 6:03 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland57 min
Sep 12, 6:48 PM EDTSevere Thunderstorm WarningBGMOtsego57 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.